Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 125, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 19, 2001, 4:34 PM CDT for Bullock County, Macon County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 19, 2001, 4:34 PM CDT (21:34 UTC)
- Expired
- May 19, 2001, 5:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
Counties Bullock County, AL, Macon County, AL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 12:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1236 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
820 WUUS54 KBMX 192135 SVRBHM ALC011-087-192200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 434 PM CDT SAT MAY 19 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BULLOCK COUNTY IN ALABAMA MACON COUNTY IN ALABAMA * UNTIL 500 PM CDT * AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES NORTHWEST OF MIDWAY...MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL SOUTHEASTERN MACON COUNTY AND RURAL NORTHEASTERN BULLOCK COUNTY. STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 4:00 PM CDT, 34 minutes earlier.
Area forecast discussion, May 19, 4:00 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 400 PM CDT SAT MAY 19 2001 MCV CONTINUES TO MOVE TOWARD THE CWA FROM W TN. THE MCV WILL MOVE ACROSS NE AL THROUGH TONIGHT AND GRADUALLY WEAKEN. THE BEST MOISTURE AND INSTABILITY REMAIN ACROSS PARTS OF CENTRAL AND SE AL...BUT SCATTERED ACTIVITY WAS DEVELOPING THROUGHOUT THE AREA. BELIEVE SHWRS/TSTMS WILL SLOWLY DECREASE BUT NOT ENTIRELY GO AWAY. SVR WATCH WAS LEFT INTACT AND EXPIRES AT 5 PM. PUT SMALL POPS SUN WITH NO MAJOR CHANGES IN AIRMASS BUT NO MAJOR TRIGGER EITHER. MON INTO EARLY TUE LOOKS QUITE ACTIVE ACROSS AL WITH STRONG THUNDERSTORMS POSSIBLE. TOOK A MIX BETWEEN FWC/MAV NUMBERS. COOLER INTO THE EXTENDED. PRELIM NUMBERS... HSV BT 063/084 066/084 056 75323 BHM ET 066/084 067/085 057 75323 MGM ET 067/086 067/087 061 75332= .BHM...NONE.
In the hours before
Special weather statement, May 19, 1:02 PM CDT, 3 hours 32 minutes before
ALZ001>038-040>050-192200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 102 PM CDT SAT MAY 19 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. ...A SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF NORTH AND CENTRAL ALABAMA THOUGH 5 PM... A POTENT UPPER LEVEL DISTURBANCE...COMBINED WITH INCREASING LOW LEVEL MOISTURE AHEAD OF A SURFACE FRONT WILL SET THE STAGE FOR SCATTERED TO NUMEROUS SHOWERS...AND SOME SEVERE THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON AND TONIGHT. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF NORTH AND CENTRAL ALABAMA THROUGH 5 PM. THE STORMS PREDICTION CENTER HAS OUTLOOKED THE AREA FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE UPPER LEVEL SYSTEM WILL PROVIDE SUFFICIENT WIND SHEAR AND LIFT FOR THUNDERSTORMS. COMBINE THAT WITH DAY TIME HEATING...CONDITIONS WILL BE FAVORABLE FOR ORGANIZED STORMS INCLUDING SUPERCELLS. HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT ACROSS MOST OF THE AREA...WITH ISOLATED TORNADOES ALSO POSSIBLE. LOCATIONS THAT WILL BE MOST PRONE TO THESE CONDITIONS WILL LIKELY BE RIGHT OF A LINE FROM SCOTTSBORO...TO BIRMINGHAM... TO TUSCALOOSA. STAY ALERT FOR FUTURE STATEMENTS AND FORECAST FOR UPDATES ON THE POSSIBLE SEVERE WEATHER. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY THROUGH TONIGHT.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 11:50 AM CDT | Severe Thunderstorm Warning | BMX | Shelby, Talladega | 25 min |
| May 19, 12:18 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 27 min |
| May 19, 5:25 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 35 min |
| May 19, 6:27 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 33 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.